Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 25, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 29, 2012, 10:46 PM EST for Campbell County, Scott County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 29, 2012, 10:46 PM EST (03:46 UTC)
- Expired
- Feb 29, 2012, 11:15 PM EST
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Campbell County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 74 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 29, 10:55 PM EST | HAIL 0.5 | 15 Sw Jellico, TN | PEA TO MARBLE SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 843 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
516
WUUS54 KMRX 010346
SVRMRX
TNC013-151-010415-
/O.NEW.KMRX.SV.W.0025.120301T0346Z-120301T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1046 PM EST WED FEB 29 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CAMPBELL COUNTY IN EAST TENNESSEE...
SCOTT COUNTY IN EAST TENNESSEE...
* UNTIL 1115 PM EST
* AT 1044 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF WILLIAMSBURG
TO 6 MILES NORTHEAST OF ONEIDA TO 10 MILES WEST OF ONEIDA...AND
MOVING EAST AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ONEIDA...LA FOLLETTE...HUNTSVILLE...JACKSBORO...JELLICO...WHITE
OAK...ELK VALLEY...ROYAL BLUE...NORMA...CARYVILLE AND FINCASTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3659 8399 3654 8398 3640 8390 3639 8392
3640 8395 3637 8395 3628 8400 3628 8402
3630 8403 3628 8405 3634 8468 3638 8470
3641 8467 3661 8479
TIME...MOT...LOC 0346Z 280DEG 31KT 3659 8422 3654 8439
3654 8467
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 9:11 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Feb 29, 9:11 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 911 PM EST WED FEB 29 2012 .DISCUSSION... SEVERE WEATHER THREAT HAS ENDED ACROSS THE AREA. A LINE OF SHOWERS OVER MIDDLE TN AND E KY MARKS THE POSITION OF A COLD FRONT. WITH VERY DRY MIDLEVEL AIR ABOVE AN INVERSION SEEN IN UPSTREAM SOUNDINGS...DO NOT EXPECT MUCH INTENSIFICATION OF THIS LINE...AND ACTIVITY SHOULD REMAIN SCATTERED AND SHALLOW. THE UPDATE LOWERED POPS INTO THE CHANCE RANGE OVERNIGHT AND ADJUSTED TEMPS AND SKY GRIDS BASED ON LATEST OBSERVED TRENDS. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DGS
Hazardous weather outlook, Feb 29, 9:16 AM EST, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 916 AM EST WED FEB 29 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011430- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH... AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST STORMS. A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING. THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR AREA. LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR MASS BECOMES MORE STABLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT. THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND THEN AGAIN ON FRIDAY NIGHT. TG
In the hours before
Local storm report, Feb 29, 7:58 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL TOWNSEND 35.68N 83.75W
02/29/2012 E1.00 INCH BLOUNT TN TRAINED SPOTTER
&&
KGUILLETLocal storm report, Feb 29, 8:24 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
824 PM EST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG 7 SW PIGEON FORGE 35.72N 83.65W
02/29/2012 SEVIER TN 911 CALL CENTER
DISPATCH REPORTED A FEW TREES DOWN ON WALDENS CREEK ROAD.
&&
KGUILLETLocal storm report, Feb 29, 8:27 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
827 PM EST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL SUNBRIGHT 36.24N 84.67W
02/29/2012 E0.25 INCH MORGAN TN 911 CALL CENTER
PEA SIZED HAIL...REPORTED BY DISPATCH.
0611 PM FUNNEL CLOUD 2 WSW COEBURN 36.93N 82.50W
02/29/2012 WISE VA PUBLIC
PUBLIC REPORTED A WALL CLOUD ALONG WITH A SMALL FUNNEL
NEAR LONESOME PINE RACEWAY.
0710 PM HAIL RUTLEDGE 36.27N 83.52W
02/29/2012 E0.25 INCH GRAINGER TN TRAINED SPOTTER
SPOTTER REPORTED PEA-SIZED HAIL NEAR RUTLEDGE.
0725 PM TSTM WND GST 2 S LENOIR CITY 35.77N 84.27W
02/29/2012 E50.00 MPH LOUDON TN TRAINED SPOTTER
0730 PM HAIL GREENBACK 35.65N 84.18W
02/29/2012 E0.25 INCH LOUDON TN 911 CALL CENTER
PEA SIZED HAIL IN DOWNTOWN GREENBACK.
0740 PM HAIL 4 S MARYVILLE 35.69N 83.97W
02/29/2012 E1.75 INCH BLOUNT TN AMATEUR RADIO
0750 PM HAIL TOWNSEND 35.68N 83.75W
02/29/2012 E1.00 INCH BLOUNT TN TRAINED SPOTTER
0802 PM TSTM WND DMG 7 SW PIGEON FORGE 35.72N 83.65W
02/29/2012 SEVIER TN 911 CALL CENTER
DISPATCH REPORTED A FEW TREES DOWN ON WALDENS CREEK ROAD.
&&
KGUILLETLocal storm report, Feb 29, 9:20 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
920 PM EST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL WEARS VALLEY 35.71N 83.66W
02/29/2012 E1.50 INCH SEVIER TN PUBLIC
&&
KGUILLETSpecial weather statement, Feb 29, 10:37 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1037 PM EST WED FEB 29 2012 TNZ012-013-010415- CAMPBELL TN-SCOTT TN- 1037 PM EST WED FEB 29 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL AND SCOTT COUNTIES UNTIL 1115 PM EST... AT 1030 PM EST/930 PM CST/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF PINE KNOT TO 9 MILES NORTHEAST OF JAMESTOWN...AND MOVING EAST AT 30 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ONEIDA... HUNTSVILLE...JELLICO...ELK VALLEY...WHITE OAK...ROYAL BLUE AND FINCASTLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
Local storm report, Feb 29, 10:38 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1038 PM EST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FUNNEL CLOUD 4 W GREENBACK 35.65N 84.25W
02/29/2012 LOUDON TN 911 CALL CENTER
FUNNEL CLOUD REPORTED NEAR CHILHOWEE LAKE.
&&
KGUILLETThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 29, 7:20 PM EST | Tornado Warning | MRX | Blount, Loudon, Monroe, Sevier | 40 min |
| Feb 29, 7:58 PM EST | Severe Thunderstorm Warning | MRX | Blount, Cocke, Sevier | 17 min |
| Feb 29, 11:02 PM EST | Tornado Warning | MRX | Campbell, Claiborne, Scott, Union | 43 min |
| Feb 29, 11:39 PM EST | Severe Thunderstorm Warning | MRX | Hawkins | 36 min |
| Feb 29, 11:50 PM EST | Tornado Warning | MRX | Hawkins, Sullivan | 25 min |
| Mar 1, 12:12 AM EST | Tornado Warning | MRX | Sullivan | 33 min |
| Mar 1, 1:16 AM EST | Areal Flood Advisory | MRX | Sullivan | 119 min |
| Mar 1, 2:44 AM EST | Severe Thunderstorm Warning | MRX | Cocke, Sevier | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.